Ask the Experts

Medication Choices

“My son began taking Adderall (2 1/2 mg daily), but within days, he started blinking and squinting. What do you recommend for someone who cannot tolerate medication?”

If Adderall causes tics at such a low dose, the other stimulant medications may do the same. You need to see a physician who knows how to treat ADD with medications other than the stimulants. For example, imipramine (Tofranil) might work very well.

Editor’s Note: In this edition of ADDitude‘s Ask the Doctor, Dr. Silver addresses non-stimulant alternatives for treating ADHD and associated symptoms. Imipramine is an example of one such medication. It is in a class of pharmaceuticals known as tricyclic antidepressants. Other non-stimulant alternatives for treatment are antidepressant Wellbutrin, SSRI Paxil, and several medications commonly used for treatment of other disorders, but which may have a beneficial effect on selective ADHD cases.

Other non-stimulant ADHD treatments are currently being researched and developed, such as Eli Lilly’s Tomoxetine. See for more information.

Leave a Reply